Monday, October 20, 2014

Wednesday, September 17, 2008 Pablo, Community Member, asks

Q: why is metformin to be taken with food?

Answer This
Answers (3)
Cherise Nicole, Health Guide
9/18/08 10:59pm

Pablo-

Hello!  You don't want to puke, like Frank said:)  and you do not want to mess up the lining in your stomach. Have you ever tried taking metformin w/o food? it's nasty. You are also taking a risk in having hyperglycemia (high blood sugar). If you don't take it with food try using milk.

 

Cherise

Community Moderator

Reply
frankenduf, Community Member
9/17/08 5:09pm

How to put this clinically... it's so you don't puke.  Many drugs can cause nausea/vomiting/stomach pain, so the best way to tolerate the drug is with food, which will buffer the effects on the stomach.  However, some drugs interact with food, and so must be taken on an empty stomach.  So the easiest way to tolerate metformin is with food.  You can take it on an empty stomach, but then you may need a chamber pot nearby :)

Good luck, and remember- "with food" doesn't mean a giant slice of chocolate cake!

Reply
Pablo, Community Member
9/19/08 3:00pm

I posted this question and I like to thank FRANKENDUF and CHERISE for your thoughtful answers. Now I have peace of mind - cause I thought not taking it with food could damage my liver/kidney or worse.

 

You see, I have been diagnosed with type - II diabetes in 1985 and have been switching between glucotrol, metfornin, and currently on Glucovance at 5/500mg two times a day. My twice a year blood and urine lab test results are all normal. My last A1c was 6. I never ever had a hyper or hypo blood sugar episode. My daily 14 day blood glucose average is now below 150.

 

I never ever suffered any of the many side effects listed for any of the  medications I have or am taking for my diabetes. I have no diabetic complications whatsoever, no neuropathy, no nephropathy, and no retinopathy - reason why my eye doctor put me now on a two year check-up cycle instead of yearly. I am 74 years old.

 

It was almost two years ago that I stopped taking food with my morning pill - this action I took against the advise on the warning label on my prescription bottle. I experimented on it and I like the results - better control of my blood sugar. I test my blood sugar level no less that four times a day. 

 

I am delighted to know that vomiting & hypoglycemia are the worst possible side effects I could expect for not taking food with my morning Glucovance (a combination of Glyburide and Metformin at 5/500mg dosage) - which luckily, I has never experienced.

 

The bottom line for me --- no bad side effect on me when taking my metformin/glucovance without food. I have better control of my blood sugar instead.

 

Pablo

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Pablo, Community Member— Last Modified: 12/25/13, First Published: 09/17/08